Texas, 2019Tornadoes and Flash Flooding in Texas, May 18, 2019
May 18, 2019 · NWS SJT · 14 events in 8 counties and zones
A highly sheared environment coupled with a very unstable airmass resulted in the development of strong tornadoes during the early morning hours of May 18. At least seven of the eight tornadoes damaged or destroyed several hundred homes across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $25 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly sheared environment coupled with a very unstable airmass resulted in the development of strong tornadoes during the early morning hours of May 18. At least seven of the eight tornadoes damaged or destroyed several hundred homes across portions of West Central Texas. One of the supercells produced four long track strong tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 17, 11:27 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, May 17, 11:27 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1227 AM CDT Sat May 18 2019
.AVIATION...
/06Z TAFS/
Lone storm south of KSJT early this morning will continue to move
slowly east and should avoid the terminals. Main concern will be a
new line of convection that is expected to develop across the
Permian Basin and shift east across West Central Texas terminals
later tonight and into the morning hours on Saturday. Will use
this as the most likely time to carry TSTMS in the forecasts. Once
this line passes, southwest winds and drier conditions will
prevail.
&&
.PREV DISCUSSION... /issued 610 PM CDT Fri May 17 2019/
AVIATION...
/00Z TAFS/
VFR conditions and gusty south and southeast winds will continue
across West Central Texas terminals into the early morning hours.
However, most models suggest a squall line of storms to develop
and sweep across the area overnight and into sunrise Saturday
morning. Once the timing becomes a little more certain, amendments
will be made to pin down the timing. Otherwise, MVFR cigs may
briefly reach the southern terminals before the convection
arrives, with all areas seeing improving conditions once the
storms exit to the east.
PREV DISCUSSION... /issued 321 PM CDT Fri May 17 2019/
SHORT TERM...
(Tonight and Saturday)
.Strong to severe storms expected tonight...
Early this afternoon, a dryline was situated west of the area and
extended from near Lubbock, southwest to near Midland and then just
west of a Ft Stockton. Visible satellite imagery as of 2 PM shows
some enhanced cumulus developing just east of the dryline over Pecos
county. Hi resolution models continue to show some isolated storms
developing over this region between 3 PM and 6 PM, due to strong
surface heating and a weakening CAP along the dryline. Most of the
hi-res models weaken the storms through early evening as they
encounter a stronger capping inversion to the east. The latest HRRR
is the most bullish and brings storms into western portions of the
Northern Edwards Plateau and western Concho Valley through 8 PM,
before weakening. If storms develop, they will likely become severe,
given MLCAPES around 3500 J/Kg and deep layer shear between 30 and
40 Kt. The main hazards should storms develop, would be large hail
in excess of 2 inches and possibly an isolated tornado.
Thunderstorms are expected to increase along the dryline to our west
by mid to late evening as lift increases with the approach of an
upper level trough and wind fields strengthen aloft. Models
generally agree that storms will increase in coverage across western
portions of the forecast area around midnight, then move east as a
line or broken line of storms through the overnight hours into early
Saturday morning. Storms may initially be discrete across western
sections, with large hail (in excess of 2 inches) possible, along
with isolated tornadoes. The severe threat will gradually transition
into a damaging wind hazard across eastern sections by early
Saturday morning. In addition, very heavy rainfall will accompany
some of the storms, which may result in localized flash flooding
given the already moist soils from recent rains.
Thunderstorms are expected to end across eastern sections by late
morning or early afternoon as a Pacific front moves through,
bringing drier air and gusty southwest to west winds by afternoon.
LONG TERM...
(Saturday night through Sunday)
The upper level low responsible for our severe weather Friday
night/Saturday morning will lift off into the Great Lakes region
by Sunday morning. Warm and dry conditions will prevail during the
afternoon, with highs in the upper 80s to lower 90s.
The next upper level low pressure system will set up across the
Great Basin by Monday. Meanwhile, the dry line will sharpen near
or along our western CWA border during the afternoon. Showers and
thunderstorms are forecast to develop along the dry line by Monday
afternoon and then spread eastward across our area Monday evening
and into Tuesday morning. Instability/shear parameters still look
favorable for another bout of severe weather, and we will
continue to monitor this portion of the forecast closely.
Otherwise, expect highs on Monday in the mid 80s under mostly
cloudy skies. Dry line/Pacific front sweeps across the region
Tuesday afternoon brining rain chances to an end. Expect highs
again in the 80s.
Wednesday and beyond, our area will be positioned between an
upper level ridge over the southeastern U.S. and a broad upper
trough over the western U.S. This will maintain southwesterly flow
aloft across west Texas. Showers and thunderstorms will be
possible each afternoon depending on the position of the dry line
and subtle disturbances aloft in the southwesterly flow. Thus, will
keep a slight chance of PoPs going in the extended forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 57 88 67 85 / 0 0 10 50
San Angelo 56 90 67 88 / 0 0 20 30
Junction 60 92 68 87 / 0 0 5 20
Brownwood 56 88 66 84 / 0 0 5 20
Sweetwater 57 87 66 84 / 0 0 20 50
Ozona 56 89 66 86 / 0 0 10 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
07
Hazardous weather outlook, May 17, 2:16 PM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
316 PM CDT Fri May 17 2019
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
316 PM CDT Fri May 17 2019
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are expected late this afternoon
through tonight. Large hail, damaging winds, and isolated
tornadoes will be the main concerns. However, deadly lightning
will also be possible, and locally heavy rainfall could result in
flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a slight risk of severe thunderstorm Saturday morning
across West Central Texas. The main threats will be large hail and
damaging. Areas of heavy rainfall may also produce localized
flooding of streets and low lying areas, as well as rises on
rivers. The storms will move east early Saturday afternoon.
Another round of strong to severe thunderstorms will be possible
Monday into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight and Saturday morning.
In the hours before
Special weather statement, May 17, 8:11 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
911 PM CDT Fri May 17 2019
TXZ076-077-180300-
Schleicher TX-Crockett TX-
911 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER AND
NORTHEASTERN CROCKETT COUNTIES UNTIL 1000 PM CDT...
At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ozona, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Schleicher and northeastern Crockett Counties, including the
following locations... Us-190 Near The Crockett-
Sutton County Line and The Intersection Of Us 190 And Highway 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
Crockett County.
LAT...LON 3094 10132 3109 10094 3108 10093 3084 10084
3080 10127
TIME...MOT...LOC 0209Z 251DEG 21KT 3089 10121Special weather statement, May 17, 9:46 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1046 PM CDT Fri May 17 2019
TXZ076-077-180430-
Schleicher TX-Crockett TX-
1046 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCHLEICHER AND
NORTHEASTERN CROCKETT COUNTIES UNTIL 1130 PM CDT...
At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Ozona, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Schleicher and northeastern Crockett Counties, including the
following locations...
The Intersection Of Us 190 And Highway 163, Us-190 Near The Crockett-
Sutton County Line, The Intersection Of I-
10 And Highway 405 and The Intersection Of I-10 And Highway 290.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
Crockett County.
LAT...LON 3060 10152 3079 10165 3108 10115 3108 10106
3080 10087
TIME...MOT...LOC 0345Z 236DEG 29KT 3078 10143Special weather statement, May 18, 12:31 AM CST, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
131 AM CDT Sat May 18 2019
TXZ064-065-072-180715-
Tom Green TX-Coke TX-Sterling TX-
131 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...SOUTHERN
STERLING AND NORTHWESTERN TOM GREEN COUNTIES UNTIL 215 AM CDT...
At 130 AM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Sterling City, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sterling City around 155 AM CDT.
Broome around 205 AM CDT.
Other locations impacted by this storm include Us-87 Near The Coke-
Tom Green County Line.
LAT...LON 3201 10074 3169 10053 3152 10118 3153 10120
3165 10127 3169 10127
TIME...MOT...LOC 0630Z 242DEG 35KT 3164 10118Special weather statement, May 18, 1:04 AM CST, 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
204 AM CDT Sat May 18 2019
TXZ072-180745-
Tom Green TX-
204 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TOM GREEN COUNTY
UNTIL 245 AM CDT...
At 202 AM CDT, Doppler radar indicated a strong thunderstorm near
Christoval, moving northeast at 20 mph.
Wind gusts of 45 to 55 mph are occurring with this storm.
Locations impacted include...
San Angelo, Christoval, Knickerbocker, Twin Buttes Reservoir, Lake
Nasworthy, Tankersley and Goodfellow Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3109 10042 3109 10069 3148 10064 3147 10033
TIME...MOT...LOC 0702Z 241DEG 17KT 3113 10056
SK
Event by event
9 tornado, 2 flash flood, 1 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Tornado, Schleicher
- When
- May 18, 1:05 AM CST to 1:13 AM CST
- Where
- Schleicher County, 13.11 mi N of El Dorado Muni Arpt to 15.01 mi N of El Dorado Muni Arpt
- Rating
- EF2
- Path length
- 2.08 mi
- Path width
- 250 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.038, -100.593
This tornado touched down in northern Schleicher County and took the roof completely off a home made out of stone. The tornado snapped trunks, scattered debris for a considerable distance. The tornado also moved a vehicle and wedged vinyl in between the rim and the rubber of a tire.
Tornado, Tom Green
- When
- May 18, 3:57 AM CST to 4:46 AM CST
- Where
- Tom Green County, 1.83 mi ESE of Tankersly Arpt to 1.49 mi N of San Angelo
- Rating
- EF2
- Path length
- 17.58 mi
- Path width
- 1,760 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $7.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 31.323, -100.650
An EF-2 Tornado began in Dove Creek, about 16 miles southwest of San Angelo. This tornado removed the roofs from several homes and caused some of the outer walls to collapse. It blew out a wall of a large metal building at the Boys Ranch, destroyed several outbuildings and continued to damage trees as it crossed over Twin Buttes Reservoir. Then the tornado entered the Southland Subdivision, located about 5.5 miles southwest of San Angelo where the tornado broadened to nearly a mile wide as it weakened. It damaged shingles on many roofs and a chimney, it toppled fences, broke windows, uprooted some trees and broke many tree limbs across the Southland Subdivision. The tornado continued to cause similar damage as it moved northeast into the College Hills Subdivision. The tornado then began to decrease in width and increase in strength near Angelo State University (ASU). The tornado damaged roofs, broke a large church window, and destroyed a gasoline canopy, fences and trees near ASU. This tornado even tore HVAC Units from the MHMR Building near downtown San Angelo. The twister crossed Loop 306 near Main Street and intensified to an EF-2 as it struck the Bradford Elementary Subdivision in the north part of San Angelo. It destroyed 39 homes and damaged about 90 homes as it removed residential roofs and collapsed outer walls. The strong tornado threw an automobile into a residence and snapped tree trunks. Two injuries were reported.
Tornado, Taylor
- When
- May 18, 4:43 AM CST to 4:53 AM CST
- Where
- Taylor County, 0.66 mi E of (Dys)dyess Afb Abile to 1.79 mi W of Abilene
- Rating
- EF2
- Path length
- 5.04 mi
- Path width
- 388 yd
- Property damage
- $10 million
- Reported by
- NWS Storm Survey
- Coordinates
- 32.419, -99.839
This tornado began on the southeast corner of Dyess Air Force Base and damaged some roofs and destroyed a shed. The tornado moved northeast towards Abilene and impacted several residential neighborhoods on both sides of the Winters Freeway located on the west side of Abilene. It damaged many roofs, blew out windows, uprooted trees and damaged tree limbs. The tornado strengthened to an EF-2 as it crossed South 6th street, completely removing several roofs from residential homes. According to the City of Abilene, about 390 homes were affected. Of these homes, about 336 homes had minor roof damage, 46 homes had major damage and eight homes were destroyed by the tornado.
Tornado, Taylor
- When
- May 18, 4:56 AM CST to 5:03 AM CST
- Where
- Taylor County, 2.86 mi N of Abilene to 3.38 mi E of Abilene Bttrfld Arpt
- Rating
- EF1
- Path length
- 2.23 mi
- Path width
- 550 yd
- Continued into
- Jones, Tx (SJT)
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.491, -99.737
A National Weather Service survey team surveyed this tornado on June 13, and |found evidence of another tornado track. This EF-1 tornado began on the north side |of Abilene and tracked north northeast into Jones County. This twister tore the roof of a metal building, blew out windows and damaged an exterior wall on the north side of Abilene. The twister also ripped up a billboard and flipped over an eighteen wheeler. As the tornado continued to travel north northeast, it damaged or uprooted trees as it moved into Jones County. It tore off part of the roofs of two residences and damaged trees and outbuildings in Jones County just northwest of Fort Phantom Lake. This tornado was also videotaped on the north side of Abilene.
Tornado, Jones
- When
- May 18, 5:03 AM CST to 5:18 AM CST
- Where
- Jones County, 2.01 mi S of Abilene to 4.44 mi NNE of Abilene
- Rating
- EF0
- Path length
- 6.43 mi
- Path width
- 550 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.521, -99.723
As the tornado continued to travel north northeast, it damaged or uprooted trees as it moved into Jones County. It tore off part of the roofs of two residences and damaged trees and outbuildings in Jones County just northwest of Fort Phantom Lake. This tornado was also videotaped on the north side of Abilene.
Flash Flood, Tom Green
- When
- May 18, 5:30 AM CST to 7:30 AM CST
- Where
- Tom Green County, 2.41 mi SSW of Harriet to 4.63 mi S of Wall
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.519, -100.338
Broadcast media reported flooded low water crossing across San Angelo. Also, a vehicle was reported to have been swept away at Southwest Blvd south of Loop 306. Also, there were reports of vehicles submerged at Jackson Street by Angelo State University.
Tornado, Runnels
- When
- May 18, 5:52 AM CST to 6:31 AM CST
- Where
- Runnels County, 7.85 mi SE of Miles to 1.41 mi WNW of Ballinger
- Rating
- EF3
- Path length
- 18.01 mi
- Path width
- 1,760 yd
- Property damage
- $6.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 31.514, -100.093
This long track EF-3 Tornado damaged or destroyed several homes and outbuildings. |It snapped tree trunks and even swept one home completely off its foundation. The tornado wrapped a woman in carpet and threw her for 150 feet. Thankfully, she survived with minimal injuries. This tornado was multi-vortex at times as it also remained mostly in rural areas. It even lodged a steel C-Purlin into a branch of a Mesquite tree at the Ballinger Country Club. This tornado destroyed the Ballinger High school Baseball field and threw a steel axle into the water tower and punctured it, causing all of the water to drain. This tornado affected 30 homes and destroyed six homes.
Tornado, Runnels
- When
- May 18, 6:52 AM CST to 7:02 AM CST
- Where
- Runnels County, 3.11 mi S of Crews to 3.32 mi NE of Crews
- Rating
- EF3
- Path length
- 5.79 mi
- Path width
- 1,760 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.835, -99.779
This large, wide path tornado remained mostly in the rural part of eastern Runnels County. It damaged and even snapped tree trunks. It toppled four high tension steel towers and destroyed another. The tornado also destroyed a few outbuildings and a Recreational Vehicle. The debris was thrown for at least a half mile.
Thunderstorm Wind, Throckmorton
- When
- May 18, 6:57 AM CST
- Where
- Throckmorton County, Throckmorton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -99.180
West Texas Mesonet station near Throckmorton measured a peak wind gust of 62 mph from the northwest.
Hail, Coleman
- When
- May 18, 7:06 AM CST
- Where
- Coleman County, 3.24 mi WNW of Glen Cove
- Measured
- 1.75 in hail
- Reported by
- County Official
- Coordinates
- 31.890, -99.700
Tornado, Coleman
- When
- May 18, 7:20 AM CST to 7:43 AM CST
- Where
- Coleman County, 3.36 mi ESE of Glen Cove to 1.25 mi ESE of Silver Vly
- Rating
- EF3
- Path length
- 7.84 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.860, -99.594
This tornado also remained mostly in rural areas. However, it destroyed a cabin, a recreational vehicle, outbuildings and numerous trees. The tornado completely removed the upstairs story of a well built two story residence and caused two exterior walls to collapse. The roof of a church was also damaged. This tornado was observed by a trained spotter and videotaped by a member of the public.
Flash Flood, Coleman
- When
- May 18, 9:10 AM CST to 11:10 AM CST
- Where
- Coleman County, 0.53 mi SSE of Silver Vly to 0.69 mi SSE of Silver Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.963, -99.546
Law enforcement reported street flooding in Silver Valley.
Tornado, McCulloch
- When
- May 18, 10:34 AM CST to 10:35 AM CST
- Where
- McCulloch County, 0.74 mi E of Melvin to 0.8 mi E of Melvin
- Rating
- EFU
- Path length
- 0.06 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 31.201, -99.568
Trained spotter reported and took a picture of this tornado in open country just east and northeast of Melvin. It was a brief touch down.
Flood, Coleman
- When
- May 18, 4:30 PM CST to 6:30 PM CST
- Where
- Coleman County, 0.44 mi S of Coleman Muni Arpt to 1.62 mi SE of Coleman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.844, -99.400
The emergency manager reported major damage to Guadalupe and Walnut streets due to flooding.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 18, 20194 injured · $293,000 · EF2 · 41 events
- Tornado and Heavy Snow in California, May 18 to 19, 2019$16 million · EF0 · 15 events
- Tornadoes and Damaging Winds in Arkansas, May 18, 2019$622,000 · EF1 · 23 events
- Tornadoes and Hail in Oklahoma, May 18, 2019$195,000 · EF1 · 19 events
- Hail and Damaging Winds in Missouri, May 18 to 19, 2019$215,000 · 1.25 in hail · 41 events
- Tornado and Flash Flooding in Texas, May 18, 2019$207,000 · 1.25 in hail · 36 events
- Tornado and Flash Flooding in Texas, May 18 to 19, 2019$105,000 · EF1 · 22 events
- Tornadoes and Coastal Flood in Texas, May 18 to 21, 20191 injured · $69,000 · EF1 · 7 events
- Flooding and Hail in Kansas, May 18, 20191 in hail · 38 events
- Flash Flood and Flooding in Iowa, May 18 to 20, 2019$40,000 · 0.88 in hail · 5 events
- Tornado and Flash Flooding in Louisiana, May 18 to 19, 2019EF0 · 21 events
- Hail and Damaging Winds in Tennessee, May 18, 20191 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827043, 827076, 827231, 827232, 880897, 829485, 827234, 827374, 828891, 828919, 827376, 829486, 827378, 829493.